Alert archive / California / Gale Warnings in 2009

Gale Warning 61, NWS Eureka, CA

April 24, 2009

NWS Eureka, CA issued this gale warning at Apr 24, 2009, 2:32 AM PDT. It took effect at Apr 24, 2009, 4:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2009, 2:32 AM PDT (09:32 UTC)
In effect from
Apr 24, 2009, 4:00 PM PDT
Expired
Apr 25, 2009, 2:00 AM PDT
In force
10 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WHUS76 KEKA 240932
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
232 AM PDT FRI APR 24 2009

PZZ470-475-241745-
/O.EXT.KEKA.SW.Y.0027.000000T0000Z-090429T0300Z/
/O.CON.KEKA.GL.W.0060.000000T0000Z-090424T1000Z/
/O.NEW.KEKA.GL.W.0061.090424T2300Z-090425T0900Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
232 AM PDT FRI APR 24 2009

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS NOW IN EFFECT UNTIL
8 PM PDT TUESDAY...
...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT EARLY THIS
MORNING...
...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 2 AM PDT
SATURDAY...

THE INTERACTION BETWEEN HIGH PRESSURE OVER THE NE PACIFIC AND
LOWER PRESSURE OVER NORTHERN CALIFORNIA WILL MAINTAIN MODERATE
TO STRONG NORTHERLY WINDS THROUGH THE WEEKEND. SHORT PERIOD
SEAS WILL DOMINATE THE WATERS INTO THE WEEKEND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ450-241745-
/O.EXT.KEKA.SC.Y.0018.000000T0000Z-090427T0500Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
232 AM PDT FRI APR 24 2009

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM PDT SUNDAY...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ455-241745-
/O.CON.KEKA.SC.Y.0018.000000T0000Z-090427T2100Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
232 AM PDT FRI APR 24 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT MONDAY...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
2 follow-up statements
409 
WHUS76 KEKA 242141
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
241 PM PDT FRI APR 24 2009

PZZ470-475-251300-
/O.CON.KEKA.SW.Y.0027.000000T0000Z-090429T0300Z/
/O.CON.KEKA.GL.W.0061.090424T2300Z-090425T0900Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
241 PM PDT FRI APR 24 2009

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 8 PM PDT TUESDAY...
...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM PDT SATURDAY...

A GALE WARNING REMAINS IN EFFECT UNTIL 2 AM PDT SATURDAY. A SMALL
CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL 8 PM
PDT TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ450-251300-
/O.EXT.KEKA.SC.Y.0018.000000T0000Z-090426T0800Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
241 PM PDT FRI APR 24 2009

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PDT SUNDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 1 AM PDT SUNDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ455-251300-
/O.CON.KEKA.SC.Y.0018.000000T0000Z-090427T2100Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
241 PM PDT FRI APR 24 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT MONDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
737 
WHUS76 KEKA 250902
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
202 AM PDT SAT APR 25 2009

PZZ470-252330-
/O.CAN.KEKA.SW.Y.0027.000000T0000Z-090429T0300Z/
/O.EXP.KEKA.GL.W.0061.000000T0000Z-090425T0900Z/
/O.EXB.KEKA.SC.Y.0018.090425T1200Z-090428T0000Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
202 AM PDT SAT APR 25 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM PDT MONDAY...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS CANCELLED...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM PDT MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ475-252330-
/O.EXP.KEKA.GL.W.0061.000000T0000Z-090425T0900Z/
/O.CON.KEKA.SW.Y.0027.000000T0000Z-090429T0300Z/
/O.NEW.KEKA.GL.A.0009.090426T1500Z-090427T0600Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
202 AM PDT SAT APR 25 2009

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 8 PM PDT TUESDAY...
...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A GALE WATCH...
WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING.
A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL
8 PM PDT TUESDAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

PZZ450-252330-
/O.EXT.KEKA.SC.Y.0018.000000T0000Z-090427T0600Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
202 AM PDT SAT APR 25 2009

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 PM PDT SUNDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT FROM 5 PM THIS
AFTERNOON TO 11 PM PDT SUNDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ455-252330-
/O.CON.KEKA.SC.Y.0018.000000T0000Z-090427T2100Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
202 AM PDT SAT APR 25 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT MONDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale warning went out at Apr 23, 3:17 PM PDT, 11 hours 15 minutes earlier.

Area forecast discussion, Apr 23, 3:17 PM PDT, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
317 PM PDT THU APR 23 2009

.SYNOPSIS...A TROUGH WILL MOVE INTO THE WEST COAST TONIGHT INTO
FRIDAY...BRINGING COOLER TEMPERATURES AND THE SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS INLAND FRIDAY AFTERNOON AND EVENING. DRY
CONDITIONS WILL PREVAIL THROUGH THE WEEKEND.

&&

.DISCUSSION...A TROUGH IS CURRENTLY MOVING OVER THE WEST COAST AND
WILL CONTINUE TO MOVE FURTHER OVERHEAD INTO FRIDAY, SKIES WILL BE
PARTLY CLOUDY TONIGHT WITH FAIRLY LIGHT WINDS. HAVE HELD OFF ON
ISSUING ANY FROST ADVISORIES BECAUSE DO NOT BELIEVE WE WILL HAVE
WIDESPREAD TEMPERATURES IN THE LOW TO MID 30S FOR A FEW HOURS. BUT
THE LOCAL COLD SPOTS COULD SEE SOME FROST.

TEMPERATURES WILL BE COOLER FRIDAY AS THE TROUGH AXIS MOVES
OVERHEAD. THERE WILL BE THE SLIGHT CHANCE OF SOME AFTERNOON SHOWERS
AND THUNDERSTORMS INLAND. TEMPERATURES WILL NOT BE TOO HOT...60S
INLAND...SO INSTABILITY WILL NOT BE STRONG. THEREFORE AM NOT TOO
OPTIMISTIC ON SEEING THUNDERSTORMS FRIDAY BUT STILL DECIDED TO KEEP
THEM IN THE FORECAST BECAUSE ONE COULD POP UP. ANY RAIN THAT DOES
FALL WILL BE MINIMAL...LESS THAN 0.1 INCH. ANY PRECIPITATION WILL
WIND DOWN IN THE EVENING AS THE DAYTIME HEATING ENDS AND THE TROUGH
AXIS MOVES INLAND. THE WEEKEND WILL BE DRY AND COOL.

ON SUNDAY HIGH PRESSURE OVER THE EAST PACIFIC WILL BUILD WHILE BRISK
NORTHERLY FLOW CONTINUES ACROSS THE WEST COAST.  ON MONDAY A SHORT
WAVE BEGINS TO DIG TOWARD THE SOUTHERN OREGON AND NOR CAL AND WITH
IT A CHANCE OF PRECIPITATION MAINLY IN THE FORM OF RAIN BUT SNOW IS
POSSIBLE AT HIGHEST ELEVATIONS (>5K).  THE WAVE EVOLVES INTO A
CLOSED CIRCULATION OVER WYOMING WHILE EMBEDDED VORT MAXES CONTINUE
TO SPIN OVER THE CWA THROUGH THURSDAY...THUS HAVE KEPT A CHANCE OF
SHOWERS TO REFLECT THIS THROUGH THURSDAY. THE THREAT OF RAIN THROUGH
THIS PERIOD WILL BE ACCOMPANIED BY A 8 TO 12 DEGREE DROP IN
TEMPERATURES MAINLY OBSERVED ACROSS THE INTERIOR. MS/JT

&&

.AVIATION...A DRIER NORTHERLY FLOW WILL BRING PREDOMINATE VFR CONDITIONS
TO ALL AIR TERMINALS THROUGH THE NEXT TAF CYCLE. THERE IS A CHANCE
OF SOME LOCALIZED STRATUS AND PATCHY FOG DURING THE EARLY MORNING HOURS
ALONG THE NORTH COAST BUT HIGH RESOLUTION GUIDANCE INDICATES A LOW
PROBABILITY OF THAT OCCURRING.

&&

.MARINE...GALE FORCE WIND CONDITIONS WILL CONTINUE THROUGHOUT ALL
EUREKA COASTAL WATERS THOUGHT THIS EVENING...HOWEVER WINDS WILL
REMAIN BRISK INTO NEXT WEEK AND WILL POSE A THREAT TO SMALL CRAFT IN
COASTAL WATERS.  THE WINDS WILL GENERATE SHORT PERIOD WIND WAVES IN
THE WATERS OF UP TO 7 FEET FOR THE NEXT WEEK. LOCALLY RUN MODELS
INDICATE THE PRESENCE OF A SMALL SOUTHWEST SWELL OF AROUND 1 TO 3
FEET AT 18 SECONDS...DIMINISHING TO 12 SECONDS BY NEXT WEEK.
HOWEVER...THIS SWELL FROM THE OUTSIDE OUR WATERS WILL BE DWARFED BY
THE LOCALLY GENERATED FRESH SWELL.  MSB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

CA...NONE.

NORTHWEST CALIFORNIA COASTAL WATERS...
GALE FROM PT ST GEORGE TO PT ARENA 10 TO 60 NM.
SCA FOR HAZARDOUS SEAS FROM PT ST GEORGE TO PT ARENA 10 TO 60 NM.
SCA FOR WINDS AND SEAS FROM PT ST GEORGE TO PT ARENA OUT 10 NM.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:15 PM PDTFrost AdvisoryEKA12 hr

Nearby

Gale Warnings in California, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.